Any one on Methotrexate?

Hi.

I was diagnosed in April this year with PMR and prescribed 15mg Pred. which had very little effect. I went up to 20 and symptoms practically disappeared within a day or two. After a month I was put back on 15 and almost immediately the pain and stiffness returned. Then I started to have soreness in my temples. My rheumatologist did an ultrasound on my temples and said there was evidence of slight temporal arteritis. I reduced to 17.5 pred and was doing ok for a few weeks but had a flare and am now back to 20. I m also now on Methotrexate to try to suppress my immune system and reduce inflammation . I'm due to reduce to 17.5 pred next week and increase the Methotrexate. I'm having monthly blood tests to check if it is having an adverse effect on white cell count. Rhuemy wants to get me off pred but is Metho not as bad or worse?

I'd be grateful for any input.

Gerri.

11 Replies

oldestnewest
  • Hi Gerri. I am on MTX to try to help me taper the Pred. The only thing I have noticed since being on MTX is hair loss. Added to the weight gain and moon face it is pretty demoralising but I guess if it helps me lower the Pred (on 10 mg down from 15 mg at the moment) then I have to put up with it.

  • Thanks Susy, it seems to be one awful side effect after another.

  • Hi,

    Never been on it so can't help, but but surprised at Rheumy telling you had GCA (albeit slightly) -and then letting you reduce Pred. Exactly the opposite of what you should have done, but from what you say he seems to another one who has an aversion to Pred!

    I wish you well, and please let us know how you get on.

  • Thanks. Yes from what I've been reading here, it seems pred would be the lesser of two evils. My rheumy is reputed to be the top one in the country. He's a nice guy and easy to talk to so I'll raise it with him at next appointment.

  • From what I understand about it, it should really be used from the very beginning to get the best results, but lots of Rheumies seem to use if a patient gets "stuck" and can't reduce their dose of Pred.

    I would guess your flare was of the Rheumys making rather than you not be able to get below a certain level, but they all have their own opinions of how to do things!

    From what I've heard, I wouldn't particularly want to take MTX unless it was really necessary - it's just adding another strong drug into the mix.

  • "My rheumatologist did an ultrasound on my temples and said there was evidence of slight temporal arteritis"

    "Rhuemy wants to get me off pred"

    Those two statements simply don't go together. May I ask who your rheumy is?

  • I may be being unfair to him here. These two statements were months apart and symptoms of TA had completely settled down. I haven't had pain or discomfort in my head since. The flare was a pain under my shoulder blades. It seems to happen when I try to reduce . He says the MTX will help with this. I don't want to name him, I'm in Ireland and he probably is not known in U.K. (Or he may be).

    Having read the handouts and info (which he gave me) on MTX, I m wary of it. I'm on a low dose so far but don't want add more strong meds into the mix. I have a friend who has RA and is on a weekly injection of MTX as the tablets make her sick. She's also on pred and seems to be doing OK .

    I know it's different from PMR so that's why I was asking.

    Thanks.

    G.

  • An Italian study done by a team including the gentleman the Italian rheumatologists refer to as the "God of PMR" found that yes, mtx allowed the patients to get to a lower dose of pred. On long term follow-up they found It did not make any significant different to the long term adverse events experienced due to pred. Doctors here in Italy are pretty adamant that mtx has no place in GCA - its primary effect would be to potentiate the effect of the pred and that doesn't happen in everyone. I have read recently that IF it is started in the first month then it may help but if it isn't the effect is less likely.

    HOWEVER: if you were diagnosed with GCA in MAY, then to be at 20mg 3 months later is not bad at all. I'm assuming there that you never went ABOVE 20mg? Or did you?

    Most experienced rheumies with a patient with evidence of GCA would put them on to 40mg for at least a month. Then probably 30mg for a month. Others would reduce you 5mg at a time, also sticking at each new dose for 3 or 4 weeks. Then 20mg for a month. If he left you at 20mg it won't work as fast or as well as a higher dose would have done.

    I think he is trying to rush you through this - and it never works well.

    I might also suspect the pain under your shoulder blades is due to myofascial pain syndrome - google it and see what you think. It is common alongside PMR . I think they are linked as they are caused by the same inflammatory substances, systemic in PMR but concentrated in the fascia and muscle fibres in the trigger spots in MPS, and as a result it responds to higher doses of pred but returns as you reduce. A sports massage therapist or specialist physiotherapist might be helpful if that is what it is.

  • Thank you SO much. That's great information to have. I was never on more than 20 mg pred. And reducing by 2.5 per month now (hopefully ).I'm nervous about the reduction which is due to happen next week.

    This gives me hope though. And now I'll be better prepared for my next appointment.

  • Have you seen the slow approaches to reducing?

    This is one:

    healthunlocked.com/pmrgcauk...

  • Thank you. I hadn't seen that . It makes sense.

You may also like...